Lake Huron, 2005

Marine Thunderstorm Winds in Lake Huron, August 19, 2005

August 19, 2005 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 19, 3:12 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 19, 3:12 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
412 AM EDT FRI AUG 19 2005

.DISCUSSION...TORNADO WATCH 734 IN EFFECT FOR SOUTHWEST PORTIONS OF
FORECAST AREA...SO THIS WILL BE SOMEWHAT ABBREVIATED AS ATTENTION
HAS BEEN SPREAD A BIT THIN THIS MORNING.  MAIN UPPER PATTERN
FEATURES A SHORT WAVE TROUGH EXTENDING FROM SASKATECHWAN SOUTHWEST
INTO NV/CA.  POTENT LITTLE SPIN MOVING TOWARD NORTHERN LOWER...WHICH
IS HELPING TO DRIVE THIS MORNINGS CONVECTION...MIDNIGHT SURFACE
MAPS SHOWS ASSOCIATED SURFACE LOW (1001MB) SOUTH OF GREEN BAY...WARM
FRONT EXTENDS SOUTHEAST ACROSS SOUTHERN LOWER/LAKE ERIE...AND A COLD
FRONT EXTENDS SOUTH ACROSS SOUTHERN WI/NORTHWEST IL/NORTHERN MO.
ANOTHER COLD FRONT WAS STRETCHED OUT FROM MANITOBA SOUTHWARD THROUGH
THE EASTERN DAKOTAS AHEAD OF SHORT WAVE OVER THE ROCKIES.  ENERGY
ROTATING AROUND UPPER LOW OVER THE GULF OF AK WILL SHOVE UPSTREAM
SHORT WAVE AND ASSOCIATED COLD FRONT EASTWARD THIS WEEKEND...WITH
COLD FRONT CLEARING NORTHERN MI IN THE SATURDAY EVENING TIME FRAME.
SO FORECAST CONCERNS TODAY WILL DEAL WITH INITIAL CONVECTION THIS
MORNING AND ANY SUBSEQUENT PRECIP CHANCES LATER THIS AFTERNOON IN
WAKE OF DEPARTING SHORT WAVE.  ATTENTION THEN TURNS TO UPSTREAM COLD
FRONT AND TIMING OF NEXT ROUND OF PRECIPITATION SATURDAY.

TODAY/TONIGHT...SHOWERS AND THUNDERSTORMS SWINGING THROUGH NORTHERN
MI THIS MORNING WITH VORTICITY CENTER COMING ACROSS NORTHERN LAKE
MICHIGAN.  DEEP LAYER SUBSIDENCE SPREAD ACROSS THE AREA BEHIND THIS
SHORT WAVE FOR THE AFTERNOON WITH SOME LINGERING LOW LEVEL CYCLONIC
FLOW.  WILL KEEP FLOOD WATCH GOING FOR THE STRAITS AREA THROUGH THE
MORNING AS RAINFALL HAS BEEN PRETTY SIGNIFICANT THUS FAR...NEARLY 3
INCHES REPORTED AT HONOR...MATCHING RADAR RAINFALL ESTIMATES IN THAT
AREA OF 1.5-2.5 INCHES ACROSS BENZIE/MANISTEE COUNTIES.  LOW LEVEL
MOISTURE WILL LIKELY REMAIN AROUND THOUGH MUCH OF THE AFTERNOON...SO
WILL PROBABLY SEE SOME PATCHY DRIZZLE LINGERING ACROSS NORTHERN
LOWER THROUGH A GOOD PART OF THE AFTERNOON ESPECIALLY ACROSS THE
HIGHER TERRAIN.  JUST CHATTED WITH SPC...WATCH IS COMING DOWN.
DECREASING CLOUDS ARE THEN EXPECTED THIS EVENING...WITH SOME
INCREASING IN HIGH CLOUDS OVERNIGHT. WILL BRING IN SOME PATCHY FOG
OVERNIGHT...BUT HOLD OFF ON RAIN CHANCES UNTIL SATURDAY.  MARINE...
SURFACE LOW CROSSING NORTHERN LOWER THIS MORNING WITH A DECENT
EASTERLY GRADIENT TO ITS NORTH (PROBABLY A GOOD 2-3MB STRONGER THAN
GUIDANCE BASED ON CURRENT TRENDS).  WILL PUT UP SMALL CRAFT
ADVISORIES ON THE LAKE HURON SIDE (ALL DAY NORTH OF THUNDER
BAY...JUST THIS MORNING TO THE SOUTH WHERE WINDS HAVE KICKED UP
AHEAD OF SURFACE LOW)...THROUGH THE STRAITS OF MACKINAC...AND ON THE
ST. MARYS RIVER.  WINDS MAY STAY UP DURING THE EVENING ON NORTHERN
LAKE HURON WITH 925MB WINDS IN THE 20-30KT RANGE AND SOME COASTAL
CONVERGENCE HELPING THINGS ALONG IN THE USUAL NORTHWEST FLOW FAVORED
AREAS.

SATURDAY...COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA IN THE
SATURDAY AFTERNOON/SATURDAY EVENING TIME FRAME.  NICE BAND OF
FRONTOGENETIC BASED DYNAMIC FORCING WITH THIS BOUNDARY...IN ADDITION
TO BROADLY DIFLUENT FLOW ALOFT AHEAD OF ASSOCIATED SHORT WAVE
TROUGH.  WILL NOT GET CUTE IN TRYING TO FLESH OUT HOW PRECIPITATION
MAY EVOLVE SATURDAY...MAY BE SOME PRECIPITATION RIGHT OFF THE BAT
MOVING INTO THE AREA SATURDAY MORNING.  IF WE CAN GET SOME HEATING
SATURDAY...COMBINED WITH STRONGER WINDS ALOFT SPREADING IN FROM THE
WEST (0-6KM SHEAR VALUES AROUND 40KTS)...THEN SEVERE WEATHER THREAT
WILL BE ENHANCED.  BUT FOR NOW BROADBRUSHED LIKELY POPS IN CURRENT
FORECAST WILL SUFFICE.  CAA SETS IN BEHIND THE COLD FRONT SATURDAY
NIGHT...WITH 850MB TEMPERATURES PLUNGING INTO THE SINGLE DIGITS.
SOME LOW LEVEL MOISTURE ALSO WRAPPING IN FROM THE NORTHWEST...SO
THREAT FOR LAKE EFFECT RAIN SHOWERS WILL INCREASE OVERNIGHT ACROSS
THE EASTERN U.P. AND FAR NORTHWEST LOWER.  MARINE...COLD FRONT WILL
SLIDE ACROSS WHITEFISH BAY AND LAKE MICHIGAN DURING THE AFTERNOON...
AND THROUGH THE LAKE HURON NEARSHORE ZONES SATURDAY EVENING.  SO
LOOK FOR WINDS TO SHIFT FROM SOUTH TO NORTHWEST WITH FRONTAL
PASSAGE...THOUGH NO HEADLINES EXPECTED THROUGH SATURDAY AFTERNOON.
STRONGER CAA SPREADS ACROSS THE AREA SATURDAY NIGHT AND ASSOCIATED
ISENTROPIC DOWNSLOPE AND DOWNWARD MOMENTUM TRANSPORT.  SO WILL
LIKELY SEE A RETURN OF SCA CONDITIONS IN ALL NEARSHORE ZONES
SATURDAY NIGHT.

SUNDAY AND EXTENDED PERIODS...NO CHANGES MADE TO ANYTHING BEYOND
SATURDAY NIGHT.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...THIS
        MORNING...MIZ015>018.

&&
Hazardous weather outlook, Aug 19, 4:06 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
506 AM EDT FRI AUG 19 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-201000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
506 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHEAST LOWER MICHIGAN
THIS MORNING.  SEVERE THUNDERSTORMS ARE NOT EXPECTED...ALTHOUGH
HEAVY RAINFALL IS POSSIBLE THIS MORNING.  SEE ONGOING WATCHES...
WARNINGS OR ADVISORIES FOR DETAILS.

THERE IS AN INCREASED RISK FOR RIP CURRENTS TODAY AND TONIGHT ALONG
LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ACROSS NORTHERN MICHIGAN SATURDAY.  SOME OF
THESE THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB

In the hours before

Special weather statement, Aug 19, 3:19 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
419 AM EDT FRI AUG 19 2005

MIZ025>028-031>034-041-190930-
BENZIE-CRAWFORD-GLADWIN-GRAND TRAVERSE-KALKASKA-MANISTEE-
MISSAUKEE-ROSCOMMON-WEXFORD-
419 AM EDT FRI AUG 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 734 FOR
THE FOLLOWING AREA...

IN MICHIGAN THIS CANCELS 9 COUNTIES

IN NORTHERN LOWER MICHIGAN

BENZIE... CRAWFORD... GLADWIN...
GRAND TRAVERSE... KALKASKA... MANISTEE...
MISSAUKEE... ROSCOMMON... WEXFORD...

THIS INCLUDES THE CITIES OF...CADILLAC...FRANKFORT...GLADWIN...
GRAYLING...HOUGHTON LAKE...KALKASKA...LAKE CITY...
MANISTEE AND TRAVERSE CITY.

-190930-

419 AM EDT FRI AUG 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 734 FOR
THE FOLLOWING AREA...

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

LAKE MICHIGAN/MANISTEE TO SLEEPING BEAR POINT...

The radar

The NCL Michigan radar (KAPX), 121 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 19, 4:41 AM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 10 mi S of Harrisville
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.517, -83.283

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 19, 4:51 AM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi NE of Oscoda
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.533, -83.250

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472913, 5472914.